Oklahoma, 2021

Damaging Winds in Oklahoma, July 4, 2021

July 4, 2021 · NWS AMA · 4 events in 2 counties and zones

A plume of monsoon moisture extended across the region and thunderstorms were ongoing in the morning of the 4th due to an Mesoscale Convective Vortex (MCV) moving southeast from the northeast Texas Panhandle into western Oklahoma. An upper level short wave moving south through western Kansas along with a surface trough across northeast New Mexico into the western Oklahoma Panhandle helped to…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A plume of monsoon moisture extended across the region and thunderstorms were ongoing in the morning of the 4th due to an Mesoscale Convective Vortex (MCV) moving southeast from the northeast Texas Panhandle into western Oklahoma. An upper level short wave moving south through western Kansas along with a surface trough across northeast New Mexico into the western Oklahoma Panhandle helped to spark additional showers and thunderstorms in the northwest during the afternoon hours. Thunderstorms, some severe, and some with excessive rainfall developed across the western Oklahoma Panhandle and the northwest Texas Panhandle during the mid afternoon given moderate instability in the area. These thunderstorms moved south-southwest across the western Panhandles. Hail up to 2 inches in diameter and flooding was reported near Dalhart. Winds up to 78 mph were reported at the Boise City mesonet station and severe wind gusts were also reported at several other ASOS ad mesonet stations across the area. Additional thunderstorms with damaging winds developed after midnight across the south central and southwest Texas Panhandle and moved southwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 4, 5:47 PM CST, 53 minutes earlier.

Area forecast discussion, Jul 4, 5:47 PM CST, 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
647 PM CDT Sun Jul 4 2021

.AVIATION...
For the 00Z TAFs, a round of showers and tstms associated with an
upper level storm system will continue moving southward across
the area this evening, and will impact the terminal sites. MVFR
cigs are expected to redevelop at KAMA towards sunrise Monday and
persist until late morning before eroding. Another round of more
isolated showers and tstms may develop late Monday afternoon. Have
decided not to include this element in this fcst cycle due to low
confidence on location and timing.

02

&&

.PREV DISCUSSION... /Issued 146 PM CDT Sun Jul 4 2021/

SHORT TERM...
Cluster of thunderstorms in the southeast Texas Panhandle should
exit the area by late this afternoon.  These storms have aided by a
short wave trough moving southeast into western Oklahoma.

The main area of showers and thunderstorms are expected to develop
near the Raton Mesa and off the mountains of southern Colorado and
northern New Mexico.  These storms will be moving into an
environment of increasing instability and shear as interact with a
short wave trough moving through western Kansas.  These storms may
be discrete at first and some may be supercells across the
northwest CWA, before they form into a line later this evening and
move southeast through the rest of the Panhandles.  Large hail and
damaging winds will be the main threats from these storms. A
landspout tornado can not be ruled out.  Heavy rain from these
storms may also cause localized areas of flooding.

Thunderstorms will again be possible on Monday, mainly across the
western areas.  The northerly flow aloft will tend to mitigate the
eastward progression of any mountain convection.  There are a couple
of minor short wave troughs moving through the flow that may also
tough off a few showers and storms.

Highs on Monday will still remain below normal with readings mainly
in the 80's.

LONG TERM...Tuesday through Saturday...
An upper high will continue to spin over the Great Basin Region
with northwesterly flow aloft for the Panhandles. By Wednesday
night into Thursday, the high shifts slightly east towards the
Four Corners and puts the Panhandles in northeasterly flow aloft
for a brief period. By Friday the high heads back towards the
Great Basin Region as a trough digs down into the Upper Midwest
with northwesterly flow returning aloft through the weekend. With
embedded shortwaves and south southeasterly winds at the surface
continuing to provide 60s dewpoints, precipitation chances
continue Tuesday and Wednesday, then halt Thursday before
returning again through the weekend.

The best chance for severe weather will be on Tuesday with the
greatest instability present and a more defined shortwave to
potentially ramp up storms later through the evening. MLCAPE
values are around 1000-2000 J/kg with 0-6 km effective bulk shear
around 20-25 knots so large hail and damaging wind gusts are
possible. As the evening goes on, there is a potential for storms
to become more linear with a surface trough. By Wednesday, the
instability parameters do not look as good and the chance for
severe storms becomes less likely. However, strong thunderstorms
are still a possibility with another surface trough to help
enhance storm development. Thursday will remain dry before
precipitation chances return for the weekend. A weak frontal
passage late Friday night may keep the precipitation chances
continuing into Saturday morning.

Temperatures will remain in the 80s Tuesday and Wednesday before
warming a bit into the lower 90s Thursday and Friday. Breezy
southwest winds are possible Friday with daytime mixing of 25-30
knot 850mb winds extending across the Panhandles. North winds will
follow behind the weak front late Friday night and this will keep
temperatures from warming above the upper 80s to lower 90s into
the weekend.

Rutt

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jul 4, 2:53 PM CST, 3 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
353 PM CDT Sun Jul 4 2021

OKZ001>003-TXZ001>020-317-051100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
353 PM CDT Sun Jul 4 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the Texas and Oklahoma Panhandles
this afternoon and tonight. Some storms may become severe with
large hail and damaging winds being the main threats. A Severe
Thunderstorm Watch is in effect for all of the Oklahoma Panhandle
and most of the Texas Panhandle until 11 PM CDT this evening.
Heavy rain may also lead to localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms remain possible Monday through Wednesday and again
Friday night into Saturday across much of the Panhandles. A
severe storm cannot be ruled out on Tuesday. Storms could be
capable of heavy rain leading to localized flooding or flash
flooding Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through tonight.

In the hours before

Local storm report, Jul 4, 4:57 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
557 PM CDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             7 SW DALHART            35.99N 102.60W
07/04/2021  M1.75 INCH       HARTLEY            TX   TRAINED SPOTTER

            GOLFBALL SIZE HAIL.

&&
Local storm report, Jul 4, 4:59 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
559 PM CDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             4 E DALHART             36.06N 102.44W
07/04/2021  E1.50 INCH       DALLAM             TX   PUBLIC

            1 TO 1.5 INCH HAIL FELL FOR 2 MINUTES.

&&

MJG
Local storm report, Jul 4, 5:05 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
605 PM CDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     FLOOD            DALHART                 36.06N 102.51W
07/04/2021                   DALLAM             TX   STORM CHASER

            STREET FLOODING IN AND AROUND THE CITY OF
            DALHART. ROADS REMAINED PASSIBLE.

&&

MJG
Special weather statement, Jul 4, 5:10 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
610 PM CDT Sun Jul 4 2021

OKZ002-042345-
Texas OK-
610 PM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TEXAS COUNTY UNTIL 645 PM
CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Optima, or 6 miles north of Guymon, moving south at 15
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Guymon, Goodwell and Optima.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3687 10154 3689 10123 3656 10122 3657 10164
TIME...MOT...LOC 2310Z 005DEG 11KT 3677 10144

LG
Special weather statement, Jul 4, 5:51 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Amarillo TX
651 PM CDT Sun Jul 4 2021

OKZ001-TXZ001-050015-
Cimarron OK-Dallam TX-
651 PM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES UNTIL 715 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Texline, or 10 miles east of Clayton, moving
southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Texline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3650 10304 3650 10300 3654 10300 3653 10280
      3627 10268 3630 10304
TIME...MOT...LOC 2351Z 293DEG 13KT 3645 10298

LG
Local storm report, Jul 4, 6:00 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             12 SW DALHART           35.94N 102.67W
07/04/2021  M2.00 INCH       HARTLEY            TX   STORM CHASER

            AROUND 2 INCH HAIL BROKE WINDSHIELD OF
            VEHICLE.

&&

MJG

The radar

The Amarillo radar (KAMA), 162 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
July 4, 6:40 PM CST
Where
Texas County, (Guy)guymon Muni Arp
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
36.680, -101.500

Thunderstorm Wind, Texas

When
July 4, 6:54 PM CST
Where
Texas County, (Guy)guymon Muni Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.680, -101.500

Thunderstorm Wind, Texas

When
July 4, 7:10 PM CST to 7:16 PM CST
Where
Texas County, 1.66 mi E of Goodwell
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -101.600

Initial severe wind gust occurred at 2010 CDT with peak gust around 2015 CDT.

Thunderstorm Wind, Cimarron

When
July 4, 7:30 PM CST to 7:36 PM CST
Where
Cimarron County, 2.98 mi SSE of Boise City
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.500

First severe gust was measured at 2030 CDT with a peak gust measured at 2035 CDT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973357, 973358, 973359, 973360.